Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 40, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Jul 20, 2021, 9:41 PM EDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 9:41 PM EDT (01:41 UTC)
- Expired
- Jul 20, 2021, 10:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 41 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.2
The text
As transmitted.
555
WHUS51 KCLE 210141
SMWCLE
LEZ144-145-164-165-210345-
/O.NEW.KCLE.MA.W.0040.210721T0141Z-210721T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
941 PM EDT Tue Jul 20 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore and Open waters from The Islands OH to Avon Point OH...
* Until 1145 PM EDT.
* At 941 PM EDT, a strong thunderstorm was located 15 nm northeast of
Kelleys Island, moving southeast at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Huron, Western Vermilion, Lorain Harbor and Vermilion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4138 8256 4140 8262 4167 8260 4168 8239
4180 8213 4163 8199 4152 8202 4146 8208
4138 8237
TIME...MOT...LOC 0141Z 320DEG 16KT 4180 8248
HAIL...0.00IN
WIND...>34KTS
$$
Hatzos1 follow-up statement
568
FZUS71 KCLE 210230
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
1030 PM EDT Tue Jul 20 2021
LEZ144-145-164-165-210238-
/O.CAN.KCLE.MA.W.0040.000000T0000Z-210721T0345Z/
1030 PM EDT Tue Jul 20 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Nearshore and Open waters from The Islands OH to Avon Point OH...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4138 8256 4140 8262 4167 8260 4168 8239
4180 8213 4163 8199 4152 8202 4146 8208
4138 8237
TIME...MOT...LOC 0226Z 320DEG 16KT 4178 8246
$$
HatzosWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 20, 7:25 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 20, 7:25 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 725 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front will move south across the region tonight into early Wednesday morning. High pressure will begin to build over the lower Great Lakes by Wednesday afternoon and will linger over the area into Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Isolated thunderstorms have developed across the southeastern tier of counties this evening, which was anticipated ahead of the approaching cold front. These storms had storm motions near 20 mph which resulted in rainfall of 1-2 inches over the areas impacted. With the ground conditions already saturated, heavy rainfall may cause additional flooding concerns. Outside of the area, storms north of Lake Erie, along the frontal boundary, will gradually move southeast into the overnight hours. With instability expected to decrease with diurnal cooling, most of the showers and thunderstorms should remain sub-severe. This will continue to be monitored into the overnight hours. Previous Discussion... A lake breeze has developed across NE OH/NW PA and cumulus has developed along and ahead of the boundary. Forecast soundings indicate that convection is being and will be limited by lack of moisture, so don't expect a significant chance of convection along the lake breeze boundary this afternoon or this evening. Maintained slight chance pops in interior NE OH/NW PA where isolated showers may develop. Haze and smoke from wildfires in the western US and Canada are lingering across the eastern half of the area, and expect this to mix out tonight as a cold front moves south across the area. The front will also usher in increasing chances of showers and thunderstorms into the area after 8PM/00Z tonight. The best chance of showers and thunderstorms will lie just to the east of the area in western New York, although a few showers and thunderstorms may clip NE OH/NW PA, with the best chance in Erie County, PA. Most model guidance members maintain dry air across the area which would provide a mostly dry frontal passage, although the NAM is more aggressive with moisture and coverage of showers/thunderstorms. If the moist solution unfolds, showers and thunderstorms may develop as far west as the Islands. Isolated showers may linger across NW PA into Wednesday morning, but expect dry weather across most of the forecast area as high pressure begins to build in from the north. Temperatures will fall into the low to mid 60s tonight and highs will be in the below-average 70s on Wednesday. Wednesday's overnight lows will fall into the mid to upper 50s, although 60s may linger along the lakeshore. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday continues to feature a dry forecast with high pressure centered over the Great Lakes region with a fairly dry air mass, limiting precipitation chances. Temperatures will attempt to recover but just slightly with a northwest flow regime across the area, suppressing the return of warmer air. High pressure will pivot to the southeast on Friday, allowing for a return flow of warmer air across the region and moisture will increase through the area. With some better heating and a fairly strong northerly upper jet across the region, some convection should develop across the area on Friday, but coverage remains a concern depending on how much moisture can enter the region so will leave chance PoPs for the area. Temperatures will warm another few degrees for highs on Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A warm front will be north of the area by Saturday morning and additional heat and moisture will advect into the region and highs will increase into the 80s across the region. A cold front will approach from the northwest and allow for showers and thunderstorms to develop across the region and have maintained mid chance PoPs for much of Saturday and Sunday. The front will be south of the region by Monday and high pressure will build in, allowing for the beginning of next week to be fairly dry, but a bit cooler into the lower 80s. && .AVIATION /00Z Wednesday THROUGH Sunday/... A mix of VFR conditions for western terminals and MVFR conditions for eastern terminals will persist through the overnight hours. A cold front north of Lake Erie is expected to move south across the area beginning around 06Z. This will bring a chance of showers and thunderstorms to terminals from KCLE to KCAK and east. These same terminals will have lowering cloud decks behind the frontal passage, sinking to MVFR and possibly IFR at times. Terminals out west will also have lowering clouds, however the lowest ceilings should be MVFR. Ceilings should begin to scatter out by Wednesday afternoon. Lingering MVFR conditions are possible again tomorrow with haze continuing to move over the area from the wildfires out west. Confidence in timing or expanse of the haze behind the front is uncertain so kept that out of the TAFs for Wednesday afternoon. Current winds of 5-10 knots from the west will shift to northerly winds of 5-10 knots by Wednesday morning. Outlook...Non-VFR possible with isolated thunderstorms Friday into Saturday along a lake breeze boundary. && .MARINE... A cold front approaching from the north will cross the lake tonight and west winds will shift around to become more northwest across the lake. These winds will increase to 15 knots or so late tonight into Wednesday and allow for waves build over the central portion of the lake to 4 ft. Conditions will be close to small craft advisory criteria and one may be needed for a brief time on Wednesday morning. High pressure will build into the region on Wednesday through Thursday allowing for lighter north winds. The surface high will pivot southeast and a warm front will cross the lake allowing for south winds on Friday, increasing behind the warm front on Saturday. Showers and thunderstorms will develop across the lake for the weekend before a cold front crosses the lake on Sunday and winds shift to the west then northwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...Campbell/Maines SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Campbell MARINE...Sefcovic
Hazardous weather outlook, Jul 20, 3:33 PM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 333 PM EDT Tue Jul 20 2021 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-089-PAZ001>003-211945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>012-211945- Erie-Lorain-Cuyahoga-Lake- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. There is a moderate swim risk late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate swim risk Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 7:12 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
712 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 WSW HYDETOWN 41.65N 79.73W
07/20/2021 CRAWFORD PA 911 CALL CENTER
TREE DOWN AT SR-408 AND PATTERSON RD.
&&
PSLocal storm report, Jul 20, 7:13 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
713 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 3 N YOUNGSTOWN 41.14N 80.64W
07/20/2021 TRUMBULL OH 911 CALL CENTER
REPORTS OF HIGH WATER IMPACTING THE AREA,
INCLUDING A RESIDENCE ON ORIOLE DR.
&&
AMLocal storm report, Jul 20, 7:19 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
719 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLOOD 1 WSW HUBBARD 41.16N 80.58W
07/20/2021 TRUMBULL OH PUBLIC
HIGH WATER REPORTED AT US-62 AND AND OH-304.
&&
PSLocal storm report, Jul 20, 7:51 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
751 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG HUBBARD 41.16N 80.57W
07/20/2021 TRUMBULL OH 911 CALL CENTER
SEVERAL REPORTS OF TREES DOWN IN HUBBARD.
TIME ESTIMATED VIA RADAR.
&&
AMLocal storm report, Jul 20, 8:00 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
800 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 6 N HYDETOWN 41.74N 79.74W
07/20/2021 CRAWFORD PA 911 CALL CENTER
TREE DOWN ON WHITE RD AND BUELLS CORNERS RD.
TIME ESTIMATED VIA RADAR.
&&
AMLocal storm report, Jul 20, 8:01 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
801 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG TITUSVILLE 41.63N 79.67W
07/20/2021 CRAWFORD PA 911 CALL CENTER
TREES DOWN AROUND TITUSVILLE. TIME ESTIMATED
VIA RADAR.
&&
AMThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:00 AM EDT | Small Craft Advisory | CLE | 14 hr | |
| Jul 21, 2:03 AM EDT | Beach Hazards Statement | CLE | Cuyahoga, Erie, Lake, Lorain | 14 hr |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.